Alert archive / Montana / High Wind Warnings in 2022

High Wind Warning 5, NWS Great Falls, MT

January 16, 2022

NWS Great Falls, MT issued this high wind warning at Jan 16, 2022, 1:05 PM MST. It took effect at Jan 16, 2022, 11:00 PM MST. It was in force for 21 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 16, 2022, 1:05 PM MST (20:05 UTC)
In effect from
Jan 16, 2022, 11:00 PM MST
Expired
Jan 17, 2022, 7:59 PM MST
In force
21 hr
Issued by
NWS Great Falls, MT

The text

As transmitted.

166 
WWUS75 KTFX 162005
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
105 PM MST Sun Jan 16 2022

MTZ009-010-044-046-048-171200-
/O.UPG.KTFX.HW.A.0003.220117T0600Z-220118T0700Z/
/O.NEW.KTFX.HW.W.0005.220117T0600Z-220118T0700Z/
Northern Rocky Mountain Front-Eastern Glacier-Toole-Eastern
Pondera-Southern Rocky Mountain Front-
Including the following locations: Marias Pass, Bynum, Brady,
Shelby, Choteau, Browning, Heart Butte, Logan Pass, Augusta, Cut
Bank, Conrad, and Sunburst
105 PM MST Sun Jan 16 2022

...HIGH WIND WARNING IN EFFECT FROM 11 PM THIS EVENING TO MIDNIGHT 
MST MONDAY NIGHT...

* WHAT...West winds 30 to 40 mph, with gusts up to 60 mph, are 
  expected. Isolated gusts up to 75 mph are expected along the 
  immediate east slopes of the Rocky Mountain Front.

* WHERE...The Rocky Mountain Front, including all of Glacier and 
  Pondera Counties, and Toole.

* WHEN...From 11 PM this evening to Midnight MST Monday Night.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$
3 follow-up statements
077 
WWUS75 KTFX 170823
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
123 AM MST Mon Jan 17 2022

MTZ009-010-044-046-048-180000-
/O.CON.KTFX.HW.W.0005.000000T0000Z-220118T0700Z/
Northern Rocky Mountain Front-Eastern Glacier-Toole-Eastern
Pondera-Southern Rocky Mountain Front-
Including the following locations: Marias Pass, Bynum, Brady,
Shelby, Choteau, Browning, Heart Butte, Logan Pass, Augusta, Cut
Bank, Conrad, and Sunburst
123 AM MST Mon Jan 17 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MST TONIGHT...

* WHAT...West winds 30 to 40 mph, with gusts up to 60 mph. Isolated 
  gusts up to 75 mph are expected along the immediate east slopes of 
  the Rocky Mountain Front.

* WHERE...The Rocky Mountain Front, including all of Glacier and 
  Pondera Counties, and Toole.

* WHEN...Until Midnight MST tonight.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

CC
807 
WWUS75 KTFX 172037
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
137 PM MST Mon Jan 17 2022

MTZ009-010-044-046-048-180700-
/O.CON.KTFX.HW.W.0005.000000T0000Z-220118T0700Z/
Northern Rocky Mountain Front-Eastern Glacier-Toole-Eastern
Pondera-Southern Rocky Mountain Front-
Including the following locations: Marias Pass, Bynum, Brady,
Shelby, Choteau, Browning, Heart Butte, Logan Pass, Augusta, Cut
Bank, Conrad, and Sunburst
137 PM MST Mon Jan 17 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MST TONIGHT...

* WHAT...West winds 30 to 40 mph, with gusts up to 60 mph. Isolated 
  gusts up to 75 mph are expected along the immediate east slopes of 
  the Rocky Mountain Front.

* WHERE...The Rocky Mountain Front, including all of Glacier and 
  Pondera Counties, and Toole.

* WHEN...Until Midnight MST tonight.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

Ludwig
056 
WWUS75 KTFX 180259
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
759 PM MST Mon Jan 17 2022

MTZ009-010-044-046-048-180400-
/O.CAN.KTFX.HW.W.0005.000000T0000Z-220118T0700Z/
Northern Rocky Mountain Front-Eastern Glacier-Toole-Eastern
Pondera-Southern Rocky Mountain Front-
Including the following locations: Marias Pass, Bynum, Brady,
Shelby, Choteau, Browning, Heart Butte, Logan Pass, Augusta, Cut
Bank, Conrad, and Sunburst
759 PM MST Mon Jan 17 2022

...HIGH WIND WARNING IS CANCELLED...

The threat has ended.

$$

Pierce

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Jan 16, 10:25 AM MST, 2 hours 40 minutes earlier.

Area forecast discussion, Jan 16, 10:25 AM MST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1025 AM MST Sun Jan 16 2022

Aviation Section Updated.

.UPDATE...

Fair weather prevails, as scattered high clouds move over the
region on a northwesterly flow aloft. The forecast describes
current conditions weell, so an update will not be posted this
morning.

&&

.SYNOPSIS...

Dry conditions are expected across the region through today, with
increasing south to west winds this evening and through the
overnight hours tonight across the plains of Central and North
Central Montana. Well above normal temperatures are then expected
on Monday ahead of a cold front, which will drop south from Canada
and across the region Monday night and through the day on
Tuesday.

&&

.AVIATION...
1025 AM MST Sun Jan 16 2022 (16/18Z TAF period)

VFR conditions prevail throughout the duration of the TAF period,
with the primary concern being increasing chances for low level wind
shear and/or mountain wave activity after 00-06z Monday across
Central and North Central Montana. Mountain obscuration is possible
at times throughout the period, most notably along the Continental
Divide. Otherwise, expect south to west surface winds to begin to
increase this evening over the plains of Central and North Central
Montana, becoming strong and gusty at the KCTB, KHVR, KGTF, and KLWT
terminals after 03z Monday. - Moldan

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.PREV DISCUSSION...
/ISSUED 350 AM MST Sun Jan 16 2022/

Today through tonight...primary concern over the next 24 hours will
be the potential for High Winds along the Rocky Mountain Front and
across portions of the North Central Montana plains beginning
late this evening.

H500 ridge will build east over the Northern Rockies and High Plains
through the afternoon and evening hours today, before being broken
down and flattened out during the overnight hours tonight and into
the day on Monday. As this upper level ridge moves over the region
today, expect generally dry conditions, with above normal
temperatures and "light" south to west winds. Valleys of Southwest
and Central Montana will be cooler than the neighboring plains of
Central and North Central Montana due to strong temperature
inversions orientated across the valleys, but even these valley
locations are expected to rise into the low to upper 30s today.

Surface pressure gradient will then begin to strengthen along the
Rocky Mountain Front and Montana Hwy 200 corridor this evening in
response to a developing surface low in Central Alberta. This
strengthening gradient, in addition to increasing cross barrier flow
and mountain wave activity, will lead to an uptick in surface winds
over the plains of Central and North Central Montana through the
overnight hours tonight. Winds may become especially strong along
the Rocky Mountain Front and plains of Glacier, Pondera, and Toole
Counties due to mountain wave activity; and for this reason a High
Wind Watch has been issued for these areas from 07z Monday through
07z Tuesday. While probabilistic data for reaching or exceeding
48kts remains below ideal values over this timeframe, recent events
of equivalent or lower deterministic and probabilistic values have
overachieved with respect to observed surface wind speeds/gusts. In
addition to a breezy/windy night tonight over the plains of Central
and North Central Montana, low temperatures will remain well above
climatological norms due to efficient mixing, with most areas only
falling into the 30s to near 40 degrees. - Moldan

Monday through Tuesday night...primary concern through this period
will be the ongoing threat for High Winds across portions of North
Central Montana, in addition to accumulating snow behind a potent
cold front Monday night and through the remainder of the period.

Strong southwest to west downsloping winds will continue through the
day on Monday over Central and North Central Montana as cross
barrier flow peaks at around 40-70kts. These strong downsloping
winds will help to push highs across the plains of Central and North
Central Montana into the mid-40s to mid-50s, while the "more
decoupled" valleys of Southwest and Central Montana only warm into
the mid-30s to low 40s. Precipitation chances will also return to
the Rocky Mountain Front through the day on Monday as Pacific
moisture is advected east across the Northern Rockies and
orographically lifted, with precipitation being confined to the
immediate Continental Divide during the daylight hours. A strong
cold front is then expected to dive south from Canada Monday night
and through the day on Tuesday, bringing falling temperatures and a
return of widespread accumulating snow to the entire CWA. While this
cold front is not expected to usher in Arctic air across the region,
24hr temperature changes from Monday and into the day on Tuesday will
likely be on the order of 20-40 degrees. 6hr pressure rises on the
order of 10-20mb behind the cold front combined with H850 winds of
25-35kts are expected to lead to a 2-4hr window of strong and gusty
north winds upon the passage of the cold front, mainly across
Central and North Central Montana. It is possible that a few
locations approach High Wind criteria gusts with the passage of this
cold front; however, confidence in the areal coverage of these wind
gusts was too low for any additional wind highlights at this time.
Light snow is also expected to accompany the passage of the cold
front from Monday night and through the day on Tuesday, with snow
accumulations of up to 2" being possible across most lower
elevations and 2-6" in the mountains of Central and North Central
Montana. The most persistent snow is expected in the northerly
upslope regions of Central Montana. Given the expected winds with
passage of the cold front and the falling snow, future Winter
Weather highlights may be needed given the potential for reduced
visibilities and slick road conditions. - Moldan

Wednesday through next Sunday...after another cool day on Wednesday,
temperatures across the region are expected to slowly warm through
the remainder of the week. A fast moving shortwave sliding east
across the Western CONUS/Canada Thursday night and through the day
on Friday will bring another chance for a precipitation to most of
the CWA, especially to the mountains. - Moldan

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  44  36  53  16 /  10  20  10  10
CTB  40  32  47  13 /   0  10   0  20
HLN  38  22  43  25 /  10  20  10  10
BZN  37  18  41  22 /   0  10  10  10
WYS  29   7  29  11 /   0  10   0  10
DLN  34  18  37  23 /   0  10  10   0
HVR  37  27  46  11 /   0   0   0  10
LWT  40  31  51  16 /   0   0   0  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from this evening through Monday evening Eastern
Glacier...Eastern Pondera...Northern Rocky Mountain Front...
Southern Rocky Mountain Front...Toole.

&&

http://www.weather.gov/greatfalls

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 16, 1:09 AM MSTHigh Wind WatchTFX12 hr

Nearby

High Wind Warnings in Montana, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.